North Dakota, 2011

Flooding in North Dakota, June 2 to 30, 2011

June 2 to 30, 2011 · NWS BIS · 6 events in 6 counties and zones

5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well. Rocky Mountain snowpack was four to six times normal. Flooding was along the Missouri River from the Garrison Dam to the South Dakota border. Dams were overwhelmed by the amount of water. Flooding included river, ground, and overland types. Estimated damages were in the hundreds of millions of dollars and that is not all inclusive. There was a significant loss to agriculture by not being able to plant. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.

Here are some facts about the flooding in North Dakota provided by North Dakota Emergency Management. The total estimated flood cost was around $1.5 billion. Individual and housing assistance was $323 million; small business $248 million; home and business reconstruction $452 million; public response, recovery, and mitigation $480 million; disaster unemployment for 866 claims was $2.3 million; and the public finance authority disaster loan program approved $56.6 million. Public infrastructure costs were $320 million. Of the state's 53 counties, 48 were impacted, along with three tribal nations.

The Missouri River was in flood in every state in the United States of America that it runs through. This was a multi-state disaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 1, 11:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT THU JUN 2 2011

.UPDATE...HAVE LOWERED POPS THIS MORNING. LOOKS LIKE BEST CHANCE
OF TSTMS WILL BE TOWARD THE END OF THE PERIOD. HAVE ALSO LOWERED
TEMPERATURES A FEW DEGREES.

.DISCUSSION...THE MODELS ARE ALL CONSISTENT IN HOLDING OFF ON ANY
CHANCE OF PRECIPITATION UNTIL AFTER 09Z. SINCE THE MORNING UPDATED
PACKAGE WILL BE ISSUED BY THEN...WILL BACK OFF ON POPS FOR THE 06Z
TO 12Z PERIOD TO SLIGHT CHANCE. LIKELY WILL HAVE MORNING TSTMS IN
THE 330 AM CDT ISSUANCE AND KEEP WORDING OF THE PREVIOUS FORECAST
WITH SOME MODIFICATION. THE SURFACE LOW WILL CONTINUE TO INTENSIFY
THROUGH THE MORNING WITH A SHORT WAVE MOVING ACROSS THE STATE IN
THE LATE MORNING. VAD WINDS FROM LOCAL RADARS SHOW A LOW LEVEL JET
AND THE MID LEVEL LAPSE RATES ARE BECOMING MORE CONDUCIVE TO
THUNDERSTORM DEVELOPMENT. THE ONLY THINK LACKING AT 1230 AM CDT IS
CAPE...BUT THAT WILL DEVELOP AS THE MORNING PROGRESSES.  SO ALL
ELEMENTS IN PLACE FOR POTENTIAL DEVELOPMENT OF TSTMS IN THE LATE
MORNING...MOST LIKELY DEVELOPING AFTER 09Z. DROPPED TEMPERATURES A
FEW DEGREES AS CURRENT TEMPS ARE CLOSE TO FORECAST LOWS...ALTHOUGH
SHOULD SEE INCREASING CLOUDINESS AND WINDS SHOULD REMAIN FROM THE
SOUTHEAST 10 TO 20 MPH LIMITING DOWNWARD TREND.

&&

.AVIATION...DEEPENING LOW PRESSURE OVER EASTERN MONTANA WILL PRODUCE
AN INCREASING MOIST SOUTHEAST FLOW OVER TAF SITES TONIGHT. MODELS
HAVE BEEN BRINGING IN AREAS OF MVFR TO POSSIBLY IFR CEILINGS AROUND
12Z THURSDAY. GFS LOOKS TO BE OVERDONE ON THE LOW LEVEL MOISTURE AND
HAVE BACKED OFF ON THE COVERAGE AND EXTENT OF LOW CLOUDS...BUT STILL
INDICATING SOME MVFR CEILINGS IN THE MORNING HOURS. INDICATED A
ROUND OF THUNDERSTORMS IN THE MORNING AND AGAIN IN THE AFTERNOON OR
EARLY EVENING. STRONG SOUTHEAST TO SOUTH FLOW DURING THE DAY WILL
DIMINISH AND SHIFT WEST DURING THE EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/TWH
Hazardous weather outlook, Jun 1, 3:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT WED JUN 1 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
415 PM CDT WED JUN 1 2011 /315 PM MDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS WESTERN AND CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT...AND
MOVE QUICKLY FROM SOUTH TO NORTH ACROSS THE AREA. AN ISOLATED
STORM COULD PRODUCE LARGE HAIL AROUND QUARTER SIZE. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE...BUT THE QUICK MOTION OF THE STORMS SHOULD
PREVENT ANY ORGANIZED HEAVY RAINFALL.

RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE
FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS WILL LIKELY PERSIST ACROSS NORTHERN NORTH DAKOTA
THURSDAY MORNING...WITH A CONTINUED THREAT OF ISOLATED LARGE HAIL.
STORMS MAY REDEVELOP THURSDAY AFTERNOON...AND CONTINUE THURSDAY
NIGHT ALONG A COLD FRONT THAT WILL PUSH EAST ACROSS THE STATE.
SOME SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL THE MAIN THREAT.
HOWEVER...IF STORMS ARE ABLE TO DEVELOP NEAR A FRONT DURING THE
AFTERNOON AND EVENING...ALL TYPES OF SEVERE WEATHER...INCLUDING TORNADOES
AND FLASH FLOODING FROM HEAVY RAINFALL...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES OVERNIGHT INTO THURSDAY
MORNING...AND AGAIN THURSDAY AFTERNOON AND NIGHT.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, McLean

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
McLean County, 6.81 mi SW of Riverdale to 6.92 mi S of Wilton
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
47.432, -101.475

See the event episode narrative for details.

Flood, Morton

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Morton County, 40.17 mi N of New Salem to 52.13 mi SSE of Breien
Cause
Heavy Rain / Snow Melt
Property damage
$10 million
Reported by
Other Federal Agency
Coordinates
47.430, -101.480

See the event episode narrative for details.

Flood, Mercer

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mercer County, 6.24 mi S of Pick City to 32.44 mi SSE of Breien
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
47.430, -101.480

See the event episode narrative for details.

Flood, Burleigh

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Burleigh County, 36.58 mi WNW of Wilton to 28.34 mi SSW of Moffit
Cause
Heavy Rain / Snow Melt
Property damage
$20 million
Reported by
Other Federal Agency
Coordinates
47.430, -101.480

See the event episode narrative for details.

Flood, Oliver

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oliver County, 17.52 mi NW of Ft Clark to 26.77 mi S of Price
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
47.430, -101.480

See the event episode narrative for details.

Flood, Sioux

When
June 2, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sioux County, 78.7 mi NNW of Solen to 82.23 mi SW of Ft Yates
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Other Federal Agency
Coordinates
47.430, -101.480

See the event episode narrative for details.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356277, 356280, 356281, 356282, 356283, 356284.